Background Ibrutinib is a tyrosine kinase inhibitor indicated for treatment of chronic lymphocytic leukaemia (CLL) among other pathologies. In the literature its considered a safe drug, however, one of the adverse reactions described in the data sheet as frequent is non-melanoma skin cancer.
Purpose To describe two cases of basal cell epithelioma (BCE) in patients with CLL treated with ibrutinib and to establish the causality of the adverse reaction.
Material and methods There were descriptive and retrospective clinical cases. Data were obtained by review of the electronic medical records (EMR). A literature search was conducted on the adverse effects of ibrutinib. The causality of the adverse reaction was established using the Karch–Lasagna algorithm.
Results Case 1: Seventy-year-old female diagnosed with CLL, with no skin history recorded in the EMR who started fourth-line treatment with ibrutinib 420 mg daily in 1 February 2016. In February 2017, the patient was referred to the Dermatology Service due to a crustal lesion on the nose, defined as BCE.
Case 2: Sixty seven-year-old male diagnosed with CLL with BCE previous in cheek, temporal region, earlobe and shoulder. He started third-line treatment with ibrutinib 420 mg daily on 31 October 2016 and in January 2017, he was referred to the Dermatology Service for a nose and cheek injury compatible with a BCE.
Mohs surgery was indicated in both patients, with complete wound healing. Given the good response to the treatment, the haematology service maintained ibrutinib under close follow-up of the patients. Previously, both patients received conventional chemotherapy.
To apply the Karch–Lasagne algorithm in both cases we established a possible causal relationship between ibrutinib and the occurrence of BCE.
Conclusion The new oral antineoplastic drugs have demonstrated efficacy and a good safety profile in clinical trials. However, possible adverse effects due to its use can be observed with some evidence described in the literature. It is important that the health professionals know the drug’s adverse effects, how to handle them and to carry out a close follow-up of the patient. In the event of any suspicion, it is important to notify the official organisations.
These possible adverse reactions were reported to the National Pharmacovigilance System.
References and/or Acknowledgements Haematology Department.
No conflict of interest
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.